Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Midland/Odessa, TX

September 16, 2023Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 16, 2023, 6:23 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2023, 6:23 AM CDT (11:23 UTC)
Expired
Sep 16, 2023, 9:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:23 AM CDTFLASH FLOODGardendale, TXwater across several roads in the city of Gardendale.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS54 KMAF 161123
FFWMAF
TXC135-329-161430-
/O.NEW.KMAF.FF.W.0063.230916T1123Z-230916T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
623 AM CDT Sat Sep 16 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Ector County in western Texas...
  Midland County in western Texas...

* Until 930 AM CDT.

* At 623 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 1 inch of rain has fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland, Odessa, Goldsmith, Midland International Air and Space 
  Port, West Odessa, Warfield, Odessa Schlemeyer Field, Pleasant 
  Farms, Skywest Airport, Cotton Flat, Midland Airpark and Penwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3166 10229 3165 10270 3208 10263 3208 10229
      3208 10192 3166 10191

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rick Hluchan
1 follow-up statement
737 
WGUS74 KMAF 161227
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
727 AM CDT Sat Sep 16 2023

TXC135-329-161430-
/O.CON.KMAF.FF.W.0063.000000T0000Z-230916T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
727 AM CDT Sat Sep 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS 
MORNING FOR ECTOR AND MIDLAND COUNTIES...

At 727 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland, Odessa, Goldsmith, Midland International Air and Space 
  Port, West Odessa, Warfield, Odessa Schlemeyer Field, Pleasant 
  Farms, Skywest Airport, Cotton Flat, Midland Airpark and Penwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3166 10229 3165 10270 3208 10263 3208 10229
      3208 10192 3166 10191

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:18 AM CDT, 5 minutes earlier.

Area forecast discussion, Sep 16, 6:18 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 AM CDT Sat Sep 16 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 239 AM CDT Sat Sep 16 2023

A complex of thunderstorms is currently developing along a cold
front across eastern New Mexico and the Texas Panhandle early this
morning. This complex will slowly sag south into our area overnight
and early this morning. Severe weather remains possible with this
complex, mainly in the form of marginally large hail and damaging
winds. These thunderstorms will likely weaken as they continue into
the Trans Pecos and Big Bend region before exiting the area. Cooler
weather is expected behind the cold front with temperatures
remaining in the 80s for the majority of locations. Afternoon
thunderstorms will once again be possible but the relatively drier
and more stable airmass behind the cold front keeps coverage more
isolated. The best chance of any thunderstorms is expected across
the favored higher elevations. Clearing skies and cooler
temperatures can be expected Sunday. Rain chances look very slim as
surface high pressure pushes into the southern Great Plains. It
should be a very pleasant day to end the weekend.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 239 AM CDT Sat Sep 16 2023

Return flow and increasing mid level ridging will start a warming
and drying trend early next week. Temperatures by Monday will soar
back above normal with highs in the 80s to near 90 degrees. The
building ridge will suppress most convection through midweek
minus some isolated storms in the higher terrain. The ridge axis
centers over the region midweek as does mid level thermal ridging.
Temperatures will respond with highs back into the mid and even
upper 90s. The ridge looks to break down late in the week into the
weekend, but above normal temperatures will likely continue
through the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Sat Sep 16 2023

Thunderstorms are impacting MAF currently. These thunderstorms
move off to the east within the next couple hours. Winds will
briefly be gusty and northernly at INK MAF and PEQ behind these
thunderstorms. Winds gradually become light and easterly through
the afternoon with VFR conditions expected. Afternoon
thunderstorms are possible across the region but confidence is low
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  63  84  63 /  90  20  20  10
Carlsbad                 82  63  84  61 /  40  30  20  10
Dryden                   85  67  85  66 /  60  50  40  20
Fort Stockton            82  64  84  63 /  70  40  40  10
Guadalupe Pass           75  60  77  61 /  30  20  20  10
Hobbs                    78  60  81  61 /  50  20  20  10
Marfa                    81  58  82  57 /  60  30  40  10
Midland Intl Airport     80  64  83  64 /  90  20  20  10
Odessa                   81  65  84  65 /  80  20  30  10
Wink                     84  65  86  65 /  70  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....29
AVIATION...91
Hazardous weather outlook, Sep 16, 2:32 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
232 AM CDT Sat Sep 16 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
232 AM CDT Sat Sep 16 2023 /132 AM MDT Sat Sep 16 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Numerous thunderstorms, some possibly severe, will impact much of
West Texas through this morning. Damaging wind gusts in excess of 60
mph, hail to the size of quarters, and frequent lightning strikes
can be expected. There is also a slight (20-30 percent) chance of
flash flooding with the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 16, 5:21 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
521 AM CDT Sat Sep 16 2023

TXZ051>053-062-063-070-161100-
Mitchell TX-Midland TX-Martin TX-Reagan TX-Glasscock TX-Howard TX-
521 AM CDT Sat Sep 16 2023

...STRONG THUNDERSTORMS WILL IMPACT GLASSCOCK...MITCHELL...
NORTHEASTERN MIDLAND...NORTHEASTERN REAGAN...SOUTHERN HOWARD AND
SOUTHEASTERN MARTIN COUNTIES THROUGH 600 AM CDT...

At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Colorado City State Park to 11 miles south
of Lomax. Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Spring, Greenwood, Garden City, Stanton, Coahoma, Forsan, Sand
Springs, Lomax, Lake Colorado City, Lake Colorado City State Park,
Champion Creek Reservoir, Westbrook, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, and Elbow.

This includes Interstate 20 between mile markers 147 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10126 3160 10127 3208 10198 3248 10116
      3224 10066 3209 10067
TIME...MOT...LOC 1021Z 300DEG 41KT 3232 10093 3195 10169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

91
Local storm report, Sep 16, 5:41 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
541 AM CDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     Flash Flood      1 SSW Colorado City     32.39N 100.86W
09/16/2023                   Mitchell           TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

RH
Local storm report, Sep 16, 5:43 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
543 AM CDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Tstm Wnd Gst     5 NW Colorado City      32.45N 100.92W
09/16/2023  M76 MPH          Mitchell           TX   Mesonet

            Mesonet station 105 5NW Colorado City.

&&

RH
Local storm report, Sep 16, 5:54 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
554 AM CDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     Tstm Wnd Gst     2 ESE Colorado City     32.39N 100.82W
09/16/2023  M63 MPH          Mitchell           TX   Mesonet

            Mesonet station UR103 2.2 E Colorado City
            (UPR).

&&
Local storm report, Sep 16, 5:57 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
557 AM CDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Tstm Wnd Gst     2 ESE Colorado City     32.39N 100.82W
09/16/2023  M65 MPH          Mitchell           TX   Mesonet

            Corrects previous tstm wnd gst report from 2
            ESE Colorado City. Mesonet station UR103 2.2
            E Colorado City (UPR).

&&
Special weather statement, Sep 16, 6:00 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 AM CDT Sat Sep 16 2023

TXZ061-062-068-069-161145-
Midland TX-Crane TX-Ector TX-Upton TX-
600 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT ECTOR...NORTHEASTERN WARD...
WESTERN MIDLAND...SOUTHWESTERN MARTIN...NORTHERN CRANE AND
NORTHWESTERN UPTON COUNTIES THROUGH 645 AM CDT...

At 600 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 8 miles west of Odessa, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Midland, Odessa, Goldsmith, Midland International Air and Space Port,
West Odessa, Odessa Schlemeyer Field, Cotton Flat, Penwell, Warfield,
Midland Airpark, Skywest Airport, and Pleasant Farms.

This includes Interstate 20 between mile markers 90 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 10221 3164 10277 3208 10264 3209 10197
TIME...MOT...LOC 1100Z 297DEG 28KT 3191 10251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:36 PM CDTSpecial Weather StatementMAFBrewster39 min
Sep 15, 7:43 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves62 min
Sep 15, 8:00 PM CDTSpecial Weather StatementMAFTerrell45 min
Sep 15, 8:44 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves61 min
Sep 16, 1:28 AM CDTSpecial Weather StatementMAFYoakum47 min
Sep 16, 2:15 AM CDTSpecial Weather StatementMAFGaines45 min
Sep 16, 2:26 AM CDTSevere Thunderstorm WarningMAFGaines64 min
Sep 16, 3:22 AM CDTFlash Flood WarningMAFGaines3 hr
Sep 16, 3:25 AM CDTSpecial Weather StatementMAFDawson, Gaines50 min
Sep 16, 3:40 AM CDTFlash Flood WarningMAFBorden, Dawson, Gaines3 hr
Sep 16, 3:40 AM CDTSpecial Weather StatementMAFBorden50 min
Sep 16, 3:43 AM CDTSevere Thunderstorm WarningMAFGaines47 min
Sep 16, 3:52 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry38 min
Sep 16, 4:22 AM CDTSpecial Weather StatementMAFMartin38 min
Sep 16, 4:26 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Howard, Mitchell, Scurry64 min
Sep 16, 4:27 AM CDTSpecial Weather StatementMAFAndrews48 min
Sep 16, 4:44 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Sep 16, 5:21 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell39 min
Sep 16, 5:24 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFMitchell, Scurry51 min
Sep 16, 5:26 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Howard, Mitchell, Reagan49 min
Sep 16, 5:34 AM CDTFlash Flood WarningMAFBorden, Glasscock, Howard, Mitchell, Scurry3 hr
Sep 16, 6:00 AM CDTSpecial Weather StatementMAFEctor45 min
Sep 16, 12:33 PM CDTSpecial Weather StatementMAFBrewster27 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.